Archive for August, 2013

Hello migraines, my old friend

August 2, 2013

The melody to “The Sound of Silence” keeps running through my head lately, along with these unwelcome words. Yep, it’s been a bad few months in migraine land.

The truth of my life is that no matter what else happens—from everyday activities such as grocery shopping and attending book club to the big ones, like starting a job or taking a vacation or even attending a funeral—I have to factor in migraine headaches.

When I first began getting the headaches, around age 40, I would usually become aware of them late in the afternoon, driving home from work perhaps. I couldn’t figure out why my head felt like it was splitting open behind my left eye and why the highway lights seemed so bright and annoying. When I told my sister that one night I had thrown up at the gate to my house before I made it home, she calmly informed me that if my headaches were making me vomit, they were migraines.

Point taken.

And diagnosis eventually confirmed.

That was almost two decades (and a hundred sure-fire cures) ago. These days, I tend to wake up with my migraines. They seem to gather strength overnight, and I usually know within 30 minutes of waking if I’m going to need a triptan (a $30 pill by the way) or if I can hold back the full-blown version of the headache with a couple of over-the-counter Excedrin Migraines.

Last month, for the first time, the pain of a migraine that formed overnight woke me at 4 a.m. I was in Texas for two book signings, sleeping at my Mom’s house. I actually had a dream that I had a migraine and then the dream turned real and I became aware that the pain wasn’t imaginary. I got up, fumbled in the dark trying to remember where I had packed my triptans, eventually got one down, and fell back into bed. NOT a good way to start a day, let me assure you.

But this is my life. People get used to their own private hells, I find. Everyone is bearing a cross. I’ve been emailing a friend of a friend who also struggles with migraines, comparing notes on which meds are effective preventives and which ones have side effects too dicey or too incompatible with our lives to risk. I used Lyrica for more than two years with pretty good results; in fact I occasionally went for an entire month without a migraine, but I gained weight and lost hair, so I didn’t care to stay on it indefinitely. When I slowly came off it, about four months ago, sure enough, my migraine count went back up, to 6 or 7 per month (with several of them turning into multi-day events).

My correspondent wrote that she had good luck with Propranalol for several years, so when I went for my Botox treatments this week, I asked my neurologist about it. (Yes, I get Botox shots in my neck, temples and hairline every three months to control the migraine pain. My Aetna plan covers most of the cost and thank goodness. The shots have definitely helped reduce the pain and frequency.)

Anyway, my doctor isn’t a fan of Propranalol. It’s an older drug and he says Topamax has pretty much replaced it. The downside to Topamax is that it can interfere with cognition and focus, causing patients to lose word choice and such. Apparently, its nickname is Dope-amax, which is hardly encouraging.

When I worked at the newspaper and wrote stories every day, my doctor didn’t think it was a good choice for me, and I agreed. Writing—for me—requires 100 percent focus. I have to be on my game. But I am writing much less frequently now, and the occasional speeches I give (where losing focus would be most unwelcome) are an activity I’m becoming very comfortable with. So I was willing to risk it.

Topamax it is.

The spaciness many people feel when they start taking the drug dissipates for most. One friend who began taking it about 15 months ago confirms this. I watched her closely at the time and didn’t detect any dopiness; I was doing covert research in case it was ever my turn. She’s gone from 3-4 headaches a week to 3-5 a month, which she said changed her life.

So now it’s my turn. Naturally I’m hoping for a vastly positive result, but after all the things I’ve tried, I’m being realistic. I’m also watching out for other side effects such as vision problems and dizziness. Also, some people don’t sweat normally on Topamax. Odd, yes?

Another common side effect is weight loss, though I doubt I’m lucky enough to score that one. My neurologist says soft drinks lose their appeal because of the metallic taste Topamax leaves in your mouth, and that contributes to people’s weight loss. I DO love my morning Dr Pepper; can’t imagine losing my taste for that, but we’ll see. My girlfriend who showed no signs of dopiness did actually lose some weight.

Last night I took my first 25 mg. tablet. It’s a slow build-up to either 75 mg or perhaps 100 mg. and the whole process takes at least a month. If I allow myself the luxury of the fantasy, I can recall what it’s like to have entire migraine-free months. That would be SO amazing.

Fingers and toes crossed. I’m going to think positive!

Advertisements